Alert archive / Michigan / River Flood Warnings in 2011
River Flood Warning 47, NWS Detroit, MI
NWS Detroit, MI issued this river flood warning at Nov 28, 2011, 9:57 PM EST for Wayne County, Michigan. It took effect at Nov 29, 2011, 8:30 PM EST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2011, 9:57 PM EST (02:57 UTC)
- In effect from
- Nov 29, 2011, 8:30 PM EST
- Expired
- Nov 30, 2011, 10:18 PM EST
- In force
- 26 hr
- Issued by
- NWS Detroit, MI
- Flood severity
- Minor
County Wayne County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rouge River at Detroit (DETM4).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Nov 28, 6:31 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Nov 28, 6:31 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
631 PM EST MON NOV 28 2011
.AVIATION...
//DISCUSSION...
WIDESPREAD MVFR STRATUS /CIGS 1000-1500 FT/ WILL EXIST THROUGH THE
REMAINDER OF THE EVENING HOURS AS LIGHT RAIN EXPANDS NORTHWARD INTO
SOUTHEAST MICHIGAN. RAINFALL WILL INCREASE IN COVERAGE AND
INTENSITY OVERNIGHT AND TUESDAY AS A LOW PRESSURE SYSTEM TRACKS
NORTHEAST ACROSS OHIO. CONDITIONS WILL DETERIORATE DURING THIS TIME
WITH CEILINGS SETTLING INTO PREVAILING IFR. THE POTENTIAL EXISTS
FOR LIFR CONDITIONS TO PERIODICALLY DEVELOP ON TUESDAY WITHIN THE
HEAVIEST BANDS. SUSTAINED NORTHEAST WINDS WILL INCREASE THROUGH THE
DAY AS THE LOW PASSES TO THE SOUTH. GUSTS WILL REACH 20 TO 25
KNOTS...WITH THE POTENTIAL FOR HIGHER GUSTS AT MBS GIVEN THE
FAVORABLE TRAJECTORY OFF SAGINAW BAY.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE CEILINGS WILL REMAIN BELOW 5000 FT THROUGH THE TAF
PERIOD.
* THERE IS A LOW PROBABILITY FOR VISIBILITY TO BRIEFLY DROP BELOW
1/2 MILE AT TIMES ON TUESDAY IN BURSTS OF HEAVIER RAINFALL.
&&
.PREV DISCUSSION...ISSUED 406 PM EST MON NOV 28 2011
SHORT TERM...TONIGHT
MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL OVERSPREAD THE AREA
FROM SOUTHEAST TO NORTHWEST TONIGHT. ROBUST MOISTURE TRANSPORT IS
WELL UNDERWAY AHEAD OF A DEEPENING LOW OVER THE APPALACHIANS AS SEEN
ON SATELLITE PRODUCTS THIS AFTERNOON. PWAT VALUES WILL EASILY REACH
1"-1.25" BY MIDNIGHT TONIGHT (2+ STD DEVIATION). THE RAIN SHIELD OVER THE
OHIO VALLEY WILL INCREASE IN COVERAGE AND INTENSITY AS THE TROWAL
AIRSTREAM MATURES ASSOCIATED WITH THIS DEEPENING LOW MATURES. AS THE
DEFORMATION ZONE BECOMES INCREASINGLY ORGANIZED...SYSTEM RELATIVE
FGEN PROGS (295K) SUGGEST AN OPTIMAL SUPERPOSITION OF LARGE AND
MESOSCALE FORCING WILL BE IN PLACE ALONG AND SOUTH OF I-69 BY
MIDNIGHT TONIGHT. ASCENT WILL ONLY INCREASE WITH TIME AS A SHORTWAVE
EMBEDDED IN THE WESTERLY FLOW TO OUR NORTH WILL ENCROACH ON THE
AMPLIFYING DOWNSTREAM RIDGE RESULTING IN AN INTENSIFICATION OF THE
UPPER JET NEAR THE HUDSON BAY AND A COINCIDENT STRENGTHENING OF
RIGHT ENTRANCE SUPPORT ACROSS THE ENTIRE CWA LATE TONIGHT. UPPER
TROPOSPHERIC AGEOSTROPHIC WIND VECTORS ACROSS THE JET CORE ARE
PROGGED TO BECOME LARGE IN MAGNITUDE BY EARLY MORNING...WHICH JUST
INCREASES CONFIDENCE THAT RIGHT ENTRANCE SUPPORT WILL BECOME
SIGNIFICANT. A CROSS-SECTION ANALYSIS THROUGH THE TROWAL REGION
SUPPORTS THE IDEA OF PRECIPITATION RATES INCREASING WITH TIME AS A
COUPLED JET/FRONT CIRCULATION DEVELOPS AND STRONG ASCENT REALLY GETS
GOING LATE TONIGHT. NEW RAINFALL AMOUNTS OF AN INCH OR MORE CAN BE
EXPECTED NEAR AND SOUTH OF I-69 THROUGH 12Z WITH LOCALLY HIGHER
AMOUNTS. DRIER AIR AND MESOSCALE FORCING FOR DECENT IN THE LOW
LEVELS SHOULD RESULT IN A FAIRLY PRONOUNCED PRECIP GRADIENT IN THE
VICINITY OF THE SAGINAW VALLEY AS THE EARLY STAGES OF THIS EVENT
TAKE SHAPE OVER THE CWA.
LONG TERM...TUESDAY THROUGH NEXT MONDAY
MODELS CONTINUE TO ADVERTISE A STRONG AND VERY MOIST STORM LOW
PRESSURE SYSTEM THAT WILL IMPACT THE REGION MONDAY NIGHT THROUGH
WEDNESDAY MORNING. THE CENTER OF THE LOW...CURRENTLY OVER TN/KY AND
IS FORECAST TO TRACK NNE OVER LAKE ERIE BY TUESDAY NIGHT. THE SYSTEM
WILL PRODUCE HIGH RAINFALL TOTALS...STRONG WINDS...AND POSSIBLY
ACCUMULATION SNOWFALL FOR MUCH OF SE MI.
STARTING WITH MOISTURE/SNOWFALL...MODELS HAVE CONSISTENTLY BEEN
ADVERTISING THE STORM TO BRING UPWARDS OF 2 INCHES OF PRECIP FOR
ALMOST THE ENTIRE CWA BETWEEN 00Z TUESDAY AND 12Z WEDNESDAY. FAIRLY
CONFIDENT PRECIP TOTALS WILL RANGE FROM 1.5-2.5 INCHES AT THIS
POINT. THOUGH FALLING HEAVY AT TIMES...IT LOOKS TO BE A MORE OF A
STEADY BUT MODERATE RAINFALL FOR MOST OF THE PERIOD MENTIONED.
STRONG WAA PRODUCING A DEEP WARM LAYER TO NEARLY 7KFT WILL KEEP THE
PRECIP ALL RAIN THROUGH THE DAY TUESDAY. THE NE FLOW OFF LAKE HURON
WILL LIKELY LEAD TO SLIGHTLY WARMER TEMPS CLOSER TO THE
SHORELINES...BUT LOOKING AT CURRENT OBS OVER THE LAKE...WATER TEMPS
ARE 45F WITH AIR TEMPS ONLY REACHING 38F...SO NOT SURE NOW FAR
INLAND THE WARM MARINE LAYER INFLUENCE WILL REACH. A TRANSITION TO A
RAIN SNOW MIX WILL OCCUR ON TUESDAY EVENING AS TEMPS DROP DIURNALLY
AND CAA INCREASES ON THE BACK SIDE OF THE SYSTEM. WINDS WILL SHIFT
FROM THE NE TO NW AROUND 06Z WEDNESDAY WHICH SHOULD LEAD TO ALL SNOW
IN FOR THE NORTHERN AND WESTERN CWA VS THE RAIN/SNOW MIX HANGING ON
TO THE SE. HAVE INCREASED SNOWFALL TOTALS SLIGHTLY TO ACCOUNT FOR
THE COOLER AIRMASS ADVERTISED BY ALL THE MODELS. 1-3 INCHES AROUND
THE SAGINAW VALLEY WITH AROUND 1 INCH FOR MOST OTHER LOCATIONS SEEMS
REASONABLE AT THE MOMENT CONSIDERING SOIL TEMPS IN THE LOW 40S...A
VERY WET GROUND AND PONDING OF WATER TO OVERCOME...AND HIGH PRECIP
RATES. ISSUED A FLOOD WATCH FOR ALL OF SE MI DUE TO THE HIGH AMOUNT
OF PRECIP ADVERTISED AND THE SOILS CURRENTLY SATURATED FROM RECENT
RAINFALL.
AS FOR WINDS...THE GFS/NAM/UKMET ALL SHOW A LLJ AROUND 55KTS
DEVELOPING AT 925MB TUESDAY EVENING...MORE SO ACROSS THE NORTHERN
HALF OF THE CWA AND LAKE HURON. BUFKIT SOUNDINGS SHOW MIXING HEIGHTS
UP TO 2KFT WHICH WOULD POTENTIALLY MIX DOWN 50KT WINDS. WILL GO WITH
A GALE WARNING OVER LAKE HURON AND INCREASE WINDS OVER LAND TO
ACCOUNT FOR FUNNELING DOWN SAGINAW BAY. A WIND ADVISORY MAY BE
NEEDED FOR COUNTIES BORDERING LAKE HURON BUT WILL HOLD OFF AND
MONITOR PROGRESS AT THIS POINT.
THURSDAY STARTS OFF DRY WITH A SURFACE HIGH CENTERED OVER THE OHIO
VALLEY. A COLD FRONT WILL SWEEP THROUGH THE REGION DURING THE
DAY...BUT LITTLE MOISTURE WILL BE AVAILABLE AND JUST CHANCE POPS
HAVE BEEN INSERTED FOR THURSDAY NIGHT. ANOTHER RIDGE WILL BE IN
PLACE FOR SATURDAY...THEN THE UPPER LEVELS TURN CHAOTIC FOR THE NEXT
SEVERAL DAYS. 500MB HEIGHT FALLS OCCUR LATE SATURDAY...FOLLOWED BY
SEVERAL SHORTWAVES AND PV ANOMALIES. THIS WILL LEAD TO A SMALL
CHANCE FOR LIGHT SNOW EACH DAY STARTING SUNDAY. A LONGWAVE TROUGH
THEN LOOKS TO ENTER THE REGION...PROVIDING A STEEP TEMPERATURE DROP
AND MODERATE PRECIPITATION PAST THE EXTENDED PERIOD.
MARINE...
THE SURFACE PRESSURE GRADIENT WILL INCREASE MARKEDLY LATE TONIGHT
INTO TUESDAY AS CONDITIONS RAPIDLY DETERIORATE TO NORTHEASTERLY GALES
OVER MUCH OF LAKE HURON BY EARLY TUESDAY AFTERNOON. SUSTAINED WINDS
WILL BE THE STRONGEST OVER CENTRAL LAKE HURON WHERE THE
NORTHEASTERLY FETCH IS THE GREATEST. THIS PREFERRED REGION OF STRONG
WINDS WILL EXTEND INTO SAGINAW BAY WHERE FUNNELING WILL FURTHER
INCREASE WINDS. GUSTS IN THE 35 TO 40 KNOT RANGE WILL BE COMMON FOR
THE WARNED AREA. HIGHER END GUSTS TO 45 KNOTS CANNOT BE RULED
OUT...ESPECIALLY FROM CENTRAL LAKE HURON INTO SAGINAW BAY. IN
ADDITION...MODERATE INSTABILITY MAY BE SUFFICIENT TO PRODUCE A
COUPLE OF GUSTS TO STORM FORCE ON AN INFREQUENT AND ISOLATED BASIS.
IN ADDITION...WINDS WILL DRIVE WAVES INTO THE 13 TO 16 FOOT RANGE
ACROSS MUCH OF LAKE HURON...INCLUDING THE OUTER SAGINAW BAY AND
ALONG THE THUMB FROM PORT AUSTIN TO HARBOR BEACH. THE NORTHEASTERLY
FETCH WILL ALSO RESULT IN WAVE HEIGHTS IN EXCESS OF 10 FEET FOR THE
REMAINING NEARSHORE ZONES. EVEN AS THE PRESSURE GRADIENT DECREASES
ON WEDNESDAY....COLD NORTHWESTERLY FLOW MAY STILL ALLOW FOR GUSTS
TO REACH LOW END GALE CRITERIA INTO THE AFTERNOON. THE PATTERN WILL
REMAIN FAIRLY ACTIVE FOR THE FORESEEABLE FUTURE.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL 7 AM WEDNESDAY.
LAKE HURON...
GALE WARNING...LHZ362-LHZ363-LHZ421-LHZ422-LHZ441-LHZ442-LHZ443-
LHZ462-LHZ463-LHZ464...FROM 4 PM TUESDAY TO 4 PM WEDNESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....MR
SHORT TERM...JVC
LONG TERM....DRK/MM
MARINE.......JVC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Nov 28, 9:21 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 921 PM EST MON NOV 28 2011 MIZ049-054-055-061>063-068>070-075-076-082-083-292100- HURON-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 921 PM EST MON NOV 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT STARTING TONIGHT. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FLOOD WATCH CONTINUES THROUGH WEDNESDAY MORNING. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENT FOR ADDITIONAL DETAILS. COLDER AIR WILL WRAP INTO THIS SYSTEM AS IT BEGINS TO DEPART LATE ON TUESDAY. RAIN MAY MIX WITH SNOW AS EARLY AS TUESDAY AFTERNOON FOR AREAS WEST OF U.S. HIGHWAY 23 BEFORE CHANGING OVER TO ALL SNOW ON TUESDAY NIGHT WHERE CURRENT INFORMATION SUGGESTS SNOW ACCUMULATIONS WILL BE AROUND AN INCH BY WEDNESDAY MORNING. AREAS EAST OF HIGHWAY 23 WILL BE SLOWER TO CHANGE OVER TO SNOW AND AND ARE EXPECTED TO RECEIVE LESS THAN ONE INCH OF NEW SNOWFALL. THERE IS STILL SOME UNCERTAINTY REGARDING HOW QUICKLY THE COLDER AIR WILL WRAP INTO THE SYSTEM...SO FORECAST SNOW ACCUMULATIONS MAY BE REFINED AS NEW INFORMATION IS RECEIVED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361-292100- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- 921 PM EST MON NOV 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORIES ARE IN EFFECT ON TUESDAY FOR LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE LATEST MARINE FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ047-048-053-060-292100- MIDLAND-BAY-SAGINAW-SHIAWASSEE- 921 PM EST MON NOV 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT STARTING TONIGHT. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FLOOD WATCH CONTINUES THROUGH WEDNESDAY MORNING. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENT FOR ADDITIONAL DETAILS. COLDER AIR WILL WRAP INTO THIS SYSTEM AS IT BEGINS TO DEPART LATE ON TUESDAY. RAIN MAY MIX WITH SNOW AS EARLY AS TUESDAY AFTERNOON BEFORE CHANGING OVER TO ALL SNOW ON TUESDAY NIGHT. CURRENT INFORMATION SUGGESTS THAT SNOW ACCUMULATION OF 1 TO 3 INCHES WILL BE POSSIBLE BY WEDNESDAY MORNING. THERE IS STILL SOME UNCERTAINTY REGARDING HOW QUICKLY THE COLDER AIR WILL WRAP INTO THE SYSTEM...SO FORECAST SNOW ACCUMULATIONS MAY BE REFINED AS NEW INFORMATION IS RECEIVED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ362-363-421-422-441>443-462>464-292100- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 921 PM EST MON NOV 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NORTHEASTERLY WINDS WILL INCREASE AS A STRENGTHENING LOW LIFTS TOWADR THE CENTRAL AND EASTERN GREAT LAKES TONIGHT. GALE WARNINGS ARE NOW IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. PLEASE SEE THE LATEST MARINE FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JVC/MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 9:19 PM EST | Small Craft Advisory | DTX | 25 hr | |
| Nov 28, 9:57 PM EST | River Flood Warning | DTX | Monroe | 6 days |
| Nov 28, 9:57 PM EST | River Flood Warning | DTX | Washtenaw | 37 hr |
| Nov 28, 9:57 PM EST | River Flood Warning | DTX | Wayne | 64 hr |
| Nov 28, 9:57 PM EST | River Flood Warning | DTX | Wayne | 25 hr |
| Nov 29, 3:22 AM EST | Winter Storm Watch | DTX | Bay, Genesee, Lenawee, Livingston, Midland, Oakland and 3 more | 12 hr |
| Nov 29, 9:42 AM EST | River Flood Warning | DTX | Macomb | 49 hr |
| Nov 29, 3:19 PM EST | Wind Advisory | DTX | Bay, Huron, Saginaw | 9 hr |
| Nov 29, 3:36 PM EST | Winter Weather Advisory | DTX | Bay, Genesee, Huron, Lapeer, Lenawee, Livingston and 7 more | 12 hr |
Nearby
River Flood Warnings in Michigan, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.